Digoxin, a drug that has been used worldwide for centuries to treat heart disease, is associated with a significant increase in deaths in patients with atrial fibrillation, according to a study.
Digoxin is extracted from the foxglove plant and helps the heart beat more strongly and with a more regular rhythm. It is commonly used in AF patients, and also in patients with heart failure. However, it can be problematic to use successfully because of the narrow dose range at which it is effective and beyond which it can be dangerous, the study’s researchers noted. High levels of digoxin in the blood have been correlated with an increased death rate in patients.
Researchers led by Samy Claude Elayi, MD, associate professor of medicine at the Gill Heart Institute at the University of Kentucky, analyzed data from 4,060 AF patients who had enrolled in the landmark Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial to determine the relationship between digoxin and deaths in this group of patients.
They found that digoxin was associated with a 41% increase in deaths from any cause, after controlling for other medications and risk factors, and that the increase in deaths occurred regardless of gender or the presence or absence of underlying heart failure. Digoxin also was associated with a 35% increase in deaths from cardiovascular causes and a 61% increase in deaths from arrhythmias.
The results mean that among the study population, one additional AF patient out of six will die from any cause within five years, Elayi said. One additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias. “These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial,” Elayi said.
Data on the use of digoxin in AF patients previously has been limited, Elayi said. “Digoxin in AF patients has hardly been studied. The main prospective randomized controlled trials available with digoxin were performed in patients with heart failure and sinus rhythm, excluding AF patients.”
Elayi added that the findings “mean that physicians should try to control a patients heart rate by using alternatives as a first line, such as beta-blockers or calcium blockers. If digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications and monitor digoxin levels.
“Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, [such as]if they experience palpitations or syncope, as those may precede arrhythmic death.”
The mechanism by which digoxin increases deaths among patients is unclear, the researchers said. “Deaths from classic cardiovascular causes, whether due to arrhythmia or not, can partly but not entirely explain it,” Elayi said. “This suggests there must be some additional mechanism that remains to be identified.
The study appeared Nov. 27 on the website of the European Heart Journal and is available at http://eurheartj.oxfordjournals.org/content/early/2012/11/14/eurheartj.ehs348.full.